Tennessee, 2003Tornadoes and Damaging Wind in Tennessee, May 5, 2003
May 5, 2003 · NWS OHX · 4 events in 3 counties and zones
3 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 5, 9:31 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, May 5, 9:31 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1031 AM CDT MON MAY 5 2003
WIDESPREAD SEVERE THUNDERSTORMS SWEPT THROUGH MIDDLE TENNESSEE
OVERNIGHT AND DURING THE EARLY MORNING HOURS. SEVERAL REPORTS
OF CONFIRMED TORNADOES AS WELL AS NUMEROUS LARGE HAIL AND WIND
DAMAGE REPORTS HAVE BEEN RECEIVED.
LATEST SURFACE ANALYSIS SHOWING DEEP LOW PRESSURE CENTER OVER IOWA
WITH THE ASSOCIATED COLD FRONT EXTENDING SOUTHWEST FROM THE LOW
THROUGH CENTRAL MISSOURI INTO EASTERN OKLAHOMA AND NORTHERN
TEXAS. A WEAK WARM FRONT WAS LOCATED NORTH OF THE FORECAST AREA ALONG
A LINE FROM NEAR BRISTOL TENNESSEE TO LOUISVILLE TO THE LOW PRESSURE
CENTER OVER IOWA. THE FORECAST AREA REMAINS IN A MOIST AND VERY
UNSTABLE AIRMASS. TEMPERATURES WERE HOLDING IN THE LOWER 70S EXCEPT
MID 60S ALONG THE PLATEAU. DEWPOINTS WERE IN THE 60S.
WITH THE FORECAST AREA REMAINING IN THE MOIST AND UNSTABLE
AIRMASS...EXPECT STRONG TO SEVERE THUNDERSTORMS TO CONTINUE ALONG THE
SOUTHERN PORTION AND RE-DEVELOP LATER TODAY ELSEWHERE ACROSS MIDDLE
TENNESSEE.
12Z BNA SOUNDING INDICATING VERY UNSTABLE AIR OVER MIDDLE
TENNESSEE. LIFTED INDEX WAS -5.4. SWEAT INDEX WAS 347. PRECIP
WATER WAS 1.59 INCHES.
.BNA...TORNADO WATCH UNTIL 3 PM CDT FOR ALL OF MIDDLE TENNESSEE
EXCEPT PICKETT...FENTRESS...AND CUMBERLAND COUNTIES
05
Hazardous weather outlook, May 5, 4:30 AM CST, 6 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE MID-STATE TODAY
AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TODAY AND
THAN BECOME A LITTLE MORE NUMEROUS AGAIN TONIGHT. THE AREA REMAINS
UNDER A MODERATE RISK OF SEVERE WEATHER...WITH THE POSSIBILITY OF
LARGE HAIL AND MORE ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA TUESDAY THROUGH FRIDAY. THERE IS A CHANCE
OF SEVERE WEATHER EACH OF THESE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TODAY
AND TONIGHT FOR POSSIBLE ACTIVATION.
07
In the hours before
Local storm report, May 5, 7:59 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0859 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 AM 1 E LAWRENCEBURG TN WIND DAMAGE
05/05/03 LAWRENCE 10 INCHES LIMBS DOWN
MEDLocal storm report, May 5, 9:12 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1012 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1006 AM 12 NW LAWRENCEBURG TN 0.75 IN HAIL
05/05/03 LAWRENCE SPOTTER REPORTED PENNY
SIZE HAIL AT U.S. HWY 64
AND STATE HWY 240.
JAOLocal storm report, May 5, 9:51 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1047 AM ETHRIDGE TN 1.00 IN HAIL
05/05/03 LAWRENCE
STEIGERWALDTLocal storm report, May 5, 10:04 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1104 AM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 AM 2 E ETHRIDGE TN TORNADO
05/05/03 LAWRENCE TRAINED SPOTTER REPORTED
BARN FLATTENED BY POSSIBLE
TORNADO
HSLocal storm report, May 5, 10:07 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1107 AM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM 2.8 W CORNERSVILLE TN WIND DAMAGE
05/05/03 MARSHALL SPOTTER REPORTED 2 TREES
DOWN AT THE INTERSECTION OF
I-65 AND HWY 129.
1118 AM NORTHEAST SECTION TN 4.50 INCH HAIL
05/05/03 GILES SPOTTER REPORTED SOFT BALL
SIZE HAIL.
JAOThunderstorm Wind, Lincoln
- When
- May 5, 10:40 AM CST
- Where
- Lincoln County, 2 mi NE of Howell
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.250, -86.583
Newspaper story reported one house was lost on Patton Hollow Road of U.S. Highway 431. 60 to 100 trees were blown down. One horse had to be put down because his leg was cut off to the bone.
Tornado, Lincoln
- When
- May 5, 10:45 AM CST to 10:47 AM CST
- Where
- Lincoln County, 1 mi W of Belleville
- Rating
- F3
- Path length
- 1.6 mi
- Path width
- 700 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.267, -86.583
The Oak Hill Baptist Church on Wiley Hollow Road was heavily damaged. The church was established in 1883. The nearby residence of the pastor had major roof damage. One of the parishioners was going to take shelter at the church. The tornado carried his truck over the roof of the church and crashed it on top of a nearby tree and utility pole. Also, a frame home on U.S Highway 231 was completely leveled in Belleville and the debris was burned on the spot. There were 2 injuries. One was due to a tree falling on a truck.
Tornado, Cheatham
- When
- May 5, 1:55 PM CST
- Where
- Cheatham County, 1 mi SSE of Kingston Spgs
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.083, -87.117
Tornado spotted near Kingston Springs Elementary School, which is located at 166 W. Kingston Springs Rd.
Tornado, Cannon
- When
- May 5, 3:45 PM CST to 3:50 PM CST
- Where
- Cannon County, 7 mi SSE of Woodbury
- Rating
- F1
- Path length
- 3.3 mi
- Path width
- 150 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.733, -86.033
Damage to homes on Rogers Road and State Highway 53, continuing onto Whipperville Road which is about a half mile south of the community of Red Hill and ending around the Capp Almond Road and Pleasantview Road area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357343, 5357340, 5357341, 5357342.